According to a new study, opioids were the most common substance in poisoning deaths of children age 5 and younger.
Research published Wednesday in the journal Pediatrics found that opioids accounted for more than 47% of poisoning deaths among children in that age group between 2005 and 2018 — 346 of the 731 deaths reported by the National Center for Fatality. Given to Review and Prevention.
Meanwhile, over-the-counter pain, cold and allergy medications contributed to less than 15% of deaths.
According to study lead author Dr. Christopher Gow, the sobering findings underscore the extent of the opioid epidemic’s impact on children.
“Opioids are involved in so many deaths, and there are hundreds or thousands of potentially dangerous substances for children in our environment, but we’re really seeing one stand out,” said Gaw, a pediatric emergency physician at Children’s Hospital. Medical Companion. Philadelphia.
The study did not offer a breakdown between the opioids the children were exposed to as prescription drugs versus illegal drugs like heroin.
Overall, fatal poisonings among children have decreased since the passage of the Poison Prevention Packaging Act of 1970, which required child-resistant packaging on potentially dangerous substances such as aspirin or mouthwash. But opioids accounted for an increasing share of substances responsible for poisonings between 2005 and 2018: whereas opioids were 24% of the various substances that killed children in 2005, they made up 52% in 2018.
The increase tracks overdose trends among adults over the same time frame. Data from the Centers for Disease Control and Prevention shows that 21 people per 100,000 died of opioid overdose in 2020, compared to 5 per 100,000 in 2005.
Overall, more than 564,000 people died of overdoses involving opioids between 1999 and 2020, according to the CDC.
“If we’re seeing more nonprescription opioids in our communities, kids are always at risk of being exposed to them,” Gaw said.
Indeed, fentanyl deaths among young children due to accidental exposure have been on the rise in recent years. In a notable case, the family of a 19-month-old baby who died after being exposed to fentanyl has sued Airbnb, alleging the infant’s exposure occurred at a rental property in Florida that was listed on the platform. Was.
Most of the poisoning deaths analyzed in the new study occurred in infants. White children accounted for approximately 44% of deaths in which race was documented, black children accounted for approximately 33%, and Hispanic children accounted for 17%. Infants of other races accounted for 6%, although the study only lists data for that group up to age 1.
The study found that most of the deaths occurred at home and the children were being looked after by biological parents.
But in cases where information about child supervision was recorded, someone other than a biological parent was watching the child 32% of the time. The study authors stressed the importance of educating non-parental caregivers about toxicity prevention.
Parents, caregivers and anyone else who keeps opioids – or other potentially toxic substances – in a home where children live or visit should be kept “out of reach, out of sight, out of mind, preferably a locked and locked behind the cabinet,” said Gov.
Gov said signs of opioid toxicity in young children include slow and shallow breathing, constricted pupils and appearing unresponsive or limp.
He said health care providers should remember that pediatric opioid poisoning does happen and can be very dangerous and potentially fatal.
Anyone who spends time with children should also be aware that naloxone is “an antidote that is effective, safe, and potentially life-saving for the youngest of children,” Gaw said.
Naloxone, also sold under the brand name Narcan, is available via prescription, but many states allow some consumers to obtain it without a prescription from a pharmacist for themselves or someone else, according to the Food and Drug Administration. give, which can be an overdose risk. Administration.
“Every death from opioids is a tragedy, as is the death of a young child. If there are going to be opioids in the home, everyone in the home should be trained how to recognize opioid overdose and have naloxone so they can save lives.” Be prepared to save,” said Mike Selick, associate director of capacity building for the National Harm Reduction Coalition.
An FDA advisory committee recommended last month that a nasal spray version of naloxone be sold over the counter. The agency is expected to make a decision by March 29; If that version is approved, the drug could be sold in convenience stores, grocery stores and vending machines.
Gav noted one limitation of his study: Only 40 states enter information about child and fetal deaths into the National Death Review Case Reporting System, and even then, the information in the database is insufficient to inquire into the circumstances surrounding a child. differ on the basis of their capacity. Death.
So the actual number of fatal opioid poisonings is likely higher, he said.